Arkansas, 2010

Hail in Arkansas, March 10, 2010

March 10, 2010 · NWS TSA · 2 events in 1 county or zone

During the early evening of March 10, 2010, isolated thunderstorms that developed in Northeast Oklahoma ahead of a cold front and dry line moved into far Northwest Arkansas, some of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

During the early evening of March 10, 2010, isolated thunderstorms that developed in Northeast Oklahoma ahead of a cold front and dry line moved into far Northwest Arkansas, some of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 10, 5:14 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 10, 5:14 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
514 PM CST WED MAR 10 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PROVIDE PERIODIC
IMPACTS TO MOST TAF SITES THROUGH THE MID EVENING HOURS...WITH
LOWER CEILINGS SPREADING INTO NORTHEAST OKLAHOMA LATER TONIGHT.
BROKEN STRATOCU DECK LIKELY BENEATH COLD UPPER CORE TOMORROW
ESPECIALLY OVER NE OK/FAR NW ARKANSAS.

&&

.PREV DISCUSSION... /ISSUED 344 PM CST WED MAR 10 2010/

DISCUSSION...
GFS APPEARS TO BE TRACKING FAIRLY CLOSE TODAY AND HAVE USED A BLEND
OF THE GFS AND ECMWF FOR MOST OF THE FORECAST. PRECIPITATION WISE...
HAVE MAINLY FOLLOWED THE ECMWF. HAVE NOT STRAYED TOO FAR FROM THE
GUIDANCE TEMPERATURES BUT HAVE LEANED A LITTLE TOWARD THE COOLER
SIDE.

ONGOING EVENT STILL GIVING SIGNALS OF SEVERE ALTHOUGH THE MORE
DANGEROUS CONDITIONS APPEAR TO BE SHAPING UP JUST EAST OF OUR AREA
BUT UPPER LOW STILL TO MOVE JUST NORTHWEST OF INTERSTATE 44 AND
NEW WATCHES ARE COMING OUT IN NEXT FEW MINUTES. FORECAST WILL
INCORPORATE NEW WATCH INFORMATION.

STILL LOOKING QUESTIONABLE FOR RAIN OVER THE WEEKEND AND HAVE SIDED
TOWARDS THE ECMWF WHICH SHUNTS THE UPPER SYSTEM EARLY NEXT WEEK TO
OUR WEST AND SOUTH KEEPING THE FORECAST AREA MAINLY DRY BUT NOT
CLOUD FREE. THIS ALSO CONTRIBUTED TO THE THOUGHT TO LEAN A LITTLE
TO THE COOLER SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   42  55  38  50 /  30  20  30  30
FSM   44  61  41  52 /  50  20  20  20
MLC   41  59  39  54 /  20  20  30  20
BVO   40  51  36  49 /  70  30  30  30
FYV   41  54  35  46 /  70  20  20  30
BYV   42  53  36  48 /  80  20  20  30
MKO   40  55  38  51 /  30  20  20  20
MIO   42  52  35  47 /  70  30  30  50
F10   39  56  38  51 /  30  20  20  20
HHW   43  63  41  57 /  20  10  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, Mar 10, 4:45 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
445 PM CST WED MAR 10 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
445 PM CST WED MAR 10 2010

...SEVERE STORMS REMAIN POSSIBLE INTO THE EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
ADDITIONAL THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE THIS
AFTERNOON AND EVENING...AS A STRONG UPPER LEVEL LOW PRESSURE
CENTER MOVES FROM WESTERN OKLAHOMA NORTHEASTWARD INTO SOUTHEAST
KANSAS BY MIDNIGHT TONIGHT. THE UPPER LEVEL SYSTEM WILL TRANSPORT
VERY COLD TEMPERATURES ALOFT INTO THE REGION...SUPPORTING A LARGE
HAIL THREAT...IN ADDITION TO A DAMAGING WIND AND ISOLATED TORNADO
THREAT. THUNDERSTORM DEVELOPMENT WILL ALSO REMAIN POSSIBLE ALONG
AND AHEAD OF THE DRYLINE IN SOUTHEAST AND EAST CENTRAL
OKLAHOMA...AND PORTIONS OF WEST CENTRAL ARKANSAS. THE THUNDERSTORM
THREATS WILL DECREASE RAPIDLY TOWARD THE MIDNIGHT HOUR.

IN ADDITION...DRY AIR AND WINDY CONDITIONS BEHIND THE DRYLINE WILL
MAINTAIN A FIRE WEATHER THREAT ACROSS PORTIONS OF EASTERN
OKLAHOMA...ESPECIALLY WEST OF HIGHWAY 75 AND SOUTH OF HIGHWAY 412.
THESE CONDITIONS WILL IMPROVE TOWARD MID TO LATE EVENING AS WINDS
SUBSIDE AND RELATIVE HUMIDITIES INCREASE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
COOLER CONDITIONS...AND SCATTERED RAIN SHOWERS...ARE EXPECTED FOR
THE LATTER PART OF THIS WEEK AND INTO THE WEEKEND...AS THE UPPER
LEVEL LOW PRESSURE CENTER LINGERS ACROSS THE REGION. NO HAZARDOUS
WEATHER IS EXPECTED HOWEVER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 10, 4:04 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
404 PM CST WED MAR 10 2010

OKZ054-059-102230-
OSAGE OK-PAWNEE OK-
404 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE AND WESTERN PAWNEE

AT 404 PM CST...A STRONG THUNDERSTORM WAS LOCATED 24 MILES SOUTHWEST
OF BURBANK...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...BURBANK...APPERSON...WEBB
CITY...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9707 3672 9703 3670 9694 3676 9689
      3676 9683 3679 9676 3699 9675 3698 9638
      3636 9703 3651 9704 3654 9699 3656 9690
      3659 9690 3660 9691 3658 9699 3659 9704
      3666 9708
TIME...MOT...LOC 2204Z 211DEG 39KT 3651 9705
Special weather statement, Mar 10, 4:53 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
453 PM CST WED MAR 10 2010

OKZ058-063-068-102330-
CHEROKEE OK-DELAWARE OK-OTTAWA OK-
453 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     DELAWARE AND SOUTHEASTERN OTTAWA

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN CHEROKEE

AT 453 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF BERNICE TO TWIN OAKS...MOVING
NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...JAY...OAKS...TWIN OAKS...KANSAS...ZENA...GROVE...
BERNICE...FAIRLAND...WYANDOTTE...PEORIA AND MAYSVILLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3698 9462 3648 9462 3635 9460 3607 9492
      3666 9494
TIME...MOT...LOC 2253Z 229DEG 29KT 3663 9485 3622 9483
Special weather statement, Mar 10, 5:35 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
535 PM CST WED MAR 10 2010

OKZ054-059-064-110030-
CREEK OK-OSAGE OK-PAWNEE OK-
535 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE...NORTHWESTERN CREEK AND PAWNEE

AT 536 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 24 MILES WEST OF PAWNEE TO 18 MILES SOUTHWEST OF
PAWNEE...MOVING EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...PAWHUSKA...OSAGE...HOMINY...WYNONA...
FAIRFAX...BARNSDALL...PERSHING...TALLANT...NELAGONEY...PAWNEE...
JENNINGS...TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE...
CLEVELAND...RALSTON AND WESTPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3652 9703 3674 9621 3629 9603 3613 9663
      3616 9664 3616 9681 3617 9682 3625 9683
      3625 9692 3633 9692 3635 9703 3651 9704
TIME...MOT...LOC 2336Z 251DEG 44KT 3639 9717 3614 9691
Special weather statement, Mar 10, 5:43 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CST WED MAR 10 2010

OKZ058-063-069-110015-
ADAIR OK-DELAWARE OK-OTTAWA OK-
543 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN DELAWARE...SOUTHEASTERN OTTAWA AND NORTHWESTERN ADAIR

AT 543 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GROVE TO 13 MILES SOUTHWEST OF WEST SILOAM SPRINGS...
MOVING NORTH AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...COLCORD...GROVE AND WEST SILOAM SPRINGS.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3648 9462 3615 9456 3601 9479 3658 9480
      3686 9462
TIME...MOT...LOC 2343Z 185DEG 34KT 3659 9476 3608 9477
Special weather statement, Mar 10, 6:26 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
626 PM CST WED MAR 10 2010

ARZ001-110100-
BENTON AR-
626 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHWESTERN BENTON

AT 626 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF SULPHUR SPRINGS TO 4 MILES WEST
OF DECATUR...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...MILLER...SULPHUR SPRINGS...
GRAVETTE...DECATUR...CENTERTON...HIWASSE AND BELLA VISTA.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3635 9423 3624 9457 3649 9458 3650 9421
TIME...MOT...LOC 0026Z 227DEG 25KT 3652 9449 3634 9451
Special weather statement, Mar 10, 6:50 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
650 PM CST WED MAR 10 2010

ARZ010-011-019-020-110130-
CRAWFORD AR-FRANKLIN AR-MADISON AR-WASHINGTON AR-
650 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN WASHINGTON...EASTERN CRAWFORD AND WESTERN MADISON

IN WEST CENTRAL ARKANSAS
     NORTHERN FRANKLIN

AT 650 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF CROSSES TO PINEY...MOVING NORTHEAST
AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...PLEASANT HILL...PARADISE...GEORGETOWN...PINEY...BIDVILLE...
MULBERRY...LONELM...JETHRO...FERN...BARNES...TURNERS BEND...CASS...
REDDING...SAINT PAUL...WESLEY...COMBS...BRASHEARS...PATRICK...
DELANEY...CROSSES AND JAPTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3544 9407 3545 9409 3596 9398 3624 9377
      3570 9373
TIME...MOT...LOC 0050Z 212DEG 31KT 3595 9393 3559 9404

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Madison

When
March 10, 6:58 PM CST
Where
Madison County, 1.08 mi W of Japton
Measured
1.75 in hail
Reported by
Public
Coordinates
35.950, -93.819

Hail, Madison

When
March 10, 7:13 PM CST
Where
Madison County, 1.02 mi N of Huntsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.095, -93.731

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220995, 220979.